Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Quad Cities, IA

June 21, 2001Rock Island County, Illinois; Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 2001, 4:48 PM CDT for Rock Island County, Illinois; Muscatine County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 4:48 PM CDT (21:48 UTC)
Expired
Jun 21, 2001, 5:30 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Muscatine County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 34 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:48 PM CDTHail 1Muscatine, IAQuarter sized hail reported by trained spotter.
Jun 21, 4:52 PM CDTHail 0.88Muscatine, IANickel sized hail covering the ground. Reported by trained storm spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 212149
SVRMLI

IAC139-ILC161-212230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA
  LOWER ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 530 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MUSCATINE...MOVING
  SOUTH AT 10 MPH. AT 441 PM...STORM SPOTTERS OBSERVED NICKEL SIZED
  HAIL AT THE NORTH EDGE OF MUSCATINE.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MUSCATINE NOW.
   FAIRPORT BY 450 PM CDT.
   ILLINOIS CITY BY 505 PM CDT.


THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4154 9080 4154 9113 4134 9114 4134 9078

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 21, 2:30 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUN 21 2001

WATER VAPOR SATELLITE LOOP SHOWING STRONG VORT CROSSING EASTERN IOWA
ATTM...WITH THE MAIN UPPER TROUGH OVER THE UPPER MIDWEST.  BOUNDARY
APPARENT AT THE SURFACE AND 850 MB ACROSS NORTHERN IOWA IS PROVIDING
A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  COLD POOL
ALOFT WITH AFOREMENTIONED VORT SUGGESTS MAIN SEVERE THREAT WILL BE
LARGE HAIL. STORMS MAY WEAKEN SOME AFTER SUNSET BUT DYNAMICS WILL
SUSTAIN THEM UNTIL WELL AFTER THEY MOVE OUT OF THE CWFA...SO WILL
KEEP THUNDER WORDING FOR MUCH OF THE EVENING.

AFTER THE TROUGH AXIS CROSSES THE AREA...SHOULD SEE DIMINISHING
CHANCES FOR PRECIP AS INSTABILITY DECREASES. WILL INTRODUCE LOW POPS
NORTHERN ZONES FOR FRIDAY AFTERNOON CLOSER TO THE COLD POOL...BUT
OTHERWISE KEEP A DRY FORECAST FOR FRIDAY.

UPPER TROUGH TO PLOD SLOWLY EAST THROUGH 60 HOURS.  MODELS DIVERGE
AFTER THAT...WITH THE AVN/MRF CUTTING OFF AN UPPER LOW OVER THE OHIO
VALLEY.  UKMET HAS A SIMILAR SOLUTION JUST SLIGHTLY FARTHER EAST.
ECMWF EMPHASIZES THE STRENGTH OF THE MIDWESTERN RIDGE MORE THAN THE
CUT OFF LOW.  GULF STARTS TO OPEN UP MONDAY.  GIVEN HIGH UNCERTAINTY
IN THE UPPER FEATURES FROM 120 HOURS ON...WILL KEEP DRY THROUGH
MONDAY AND CHANCE POPS TUESDAY AND WEDNESDAY.  SURFACE TROUGH
PROGGED TO STAY TO THE WEST THROUGH THE EXTENDED...SO WILL KEEP RAIN
CHANCES THROUGH THURSDAY.  IF MODEL RUNS SHOW ANY CONSISTENCY
TOMORROW...MAY NEED POPS AS EARLY AS MONDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, Jun 21, 1:22 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    TEMPLE HILL               IA   FUNNEL CLOUD
06/21/01   JONES                          REPORTED BY PUBLIC.
Local storm report, Jun 21, 1:24 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..r..

0115 PM    INDEPENDENCE              IA   .25 INCH HAIL
06/21/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 21, 3:11 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    MT AUBURN                 IA   .5 INCH HAIL
06/21/01   BENTON                         COVERING GROUND.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 21, 4:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    10 W COLESBURG            IA   .25 INCH HAIL
06/21/01   DELAWARE                       PEA SIZE HAIL IN
                                          EDGEWOOD.  REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 21, 4:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    MUSCATINE                 IA   .88 INCH HAIL
06/21/01   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 21, 4:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    MUSCATINE                 IA   1 INCH HAIL
06/21/01   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.